Alert archive / Hawaii / High Wind Warnings in 2013

High Wind Warning 9, NWS Honolulu, HI

April 13, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Apr 13, 2013, 3:32 PM HST for Hawaii County, Hawaii. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2013, 3:32 PM HST (01:32 UTC)
Expired
Apr 15, 2013, 3:15 AM HST
In force
36 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WWHW70 PHFO 140132
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST SAT APR 13 2013

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT...

HIZ028-141445-
/O.UPG.PHFO.WI.Y.0032.000000T0000Z-130414T1600Z/
/O.NEW.PHFO.HW.W.0009.130414T0132Z-130414T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
332 PM HST SAT APR 13 2013

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...35 TO 45 MPH WITH GUSTS TO 60 MPH.

* TIMING...THROUGH TONIGHT. 

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 40 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$

DEJESUS
4 follow-up statements
355 
WWHW70 PHFO 141344
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
344 AM HST SUN APR 14 2013

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH 
NOON TODAY...

HIZ028-142200-
/O.EXT.PHFO.HW.W.0009.000000T0000Z-130414T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
344 AM HST SUN APR 14 2013

...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON HST TODAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL NOON HST TODAY. 

* WINDS...WEST 35 TO 45 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...THROUGH NOON TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING  DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 40 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$

REYNES
371 
WWHW70 PHFO 142053
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1053 AM HST SUN APR 14 2013

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH THIS
AFTERNOON...

HIZ028-150400-
/O.EXT.PHFO.HW.W.0009.000000T0000Z-130415T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1053 AM HST SUN APR 14 2013

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* WINDS...WEST 35 TO 45 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 40 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$

DEJESUS
463 
WWHW70 PHFO 150134
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 PM HST SUN APR 14 2013

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT...

HIZ028-151445-
/O.EXT.PHFO.HW.W.0009.000000T0000Z-130415T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
334 PM HST SUN APR 14 2013

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST MONDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 AM HST MONDAY. 

* WINDS...WEST 35 TO 45 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...THROUGH TONIGHT. 

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 40 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$

DEJESUS
098 
WWHW70 PHFO 151315
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
315 AM HST MON APR 15 2013

...WIND ADVISORY IN EFFECT FOR THE BIG ISLAND SUMMITS UNTIL 6 PM
HST THIS EVENING...

.WINDS OVER THE BIG ISLAND SUMMITS HAVE DECREASED TO BELOW WARNING
LEVELS. HOWEVER...PRESSURE GRADIENTS ALOFT WILL REMAIN TIGHT
ENOUGH TO KEEP BRINGING ADVISORY LEVEL SPEEDS THROUGH EARLY THIS
EVENING. THUS...THE HIGH WIND WARNING HAS BEEN REPLACED WITH A
WIND ADVISORY...VALID THROUGH 6 PM THIS EVENING.

HIZ028-160215-
/O.CAN.PHFO.HW.W.0009.000000T0000Z-130415T1600Z/
/O.NEW.PHFO.WI.Y.0033.130415T1315Z-130416T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
315 AM HST MON APR 15 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

* WINDS...SOUTHWEST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH.

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

REYNES

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Apr 13, 2:30 PM HST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 13, 2:30 PM HST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
230 PM HST SAT APR 13 2013

.SYNOPSIS...
CHANCES OF THUNDERSTORMS AND LOCALLY HEAVY RAIN WILL CONTINUE OVER
THE WESTERN ISLANDS TONIGHT AS A COLD FRONT MOVES IN FROM THE WEST.
CHANCES OF SHOWERY CLOUDY WEATHER WILL PERSIST OVER KAUAI AND OAHU
INTO EARLY NEXT WEEK NEAR THE STALLED COLD FRONT. LIGHT TO MODERATE
TRADE WINDS ARE SET TO RETURN WEDNESDAY THROUGH THE REMAINDER OF THE
COMING WEEK.

&&

.DISCUSSION...
A TROUGH NW OF THE STATE CONTINUES TO EXERT ITS INFLUENCE ON HAWAII
SUPPORTING A FLASH FLOOD/TSTORM THREAT FOR THE WESTERN PORTION OF
THE STATE. SEVERE TSTORM WATCHES 1 AND 2 FOR KAUAI/OAHU NOW
CONTINUE THROUGH 8 PM THIS EVENING. THE FLASH FLOOD WATCH STILL
REMAINS IN EFFECT FOR KAUAI/OAHU THROUGH TONIGHT. THE OFFENDING
FRONT WILL MOVE INTO THE AREA OVERNIGHT AND STALL OVER THE WESTERN
HALF OF THE STATE WHERE IT WILL REMAIN THE FOCUS FOR HEAVY RAINFALL
THROUGH SUN...POSSIBLY SUN NIGHT. THE WIND ADVISORY HAS BEEN
EXTENDED OVERNIGHT DUE TO THE PERSISTENT WESTERLIES GRAZING THE
SUMMITS.

THE LONGER TERM REASONING REMAINS UNCHANGED. THE AFOREMENTIONED
FRONT WILL DECAY INTO A REMNANT MOISTURE AXIS. COUPLED WITH LIGHT SE
FLOW THE RAINFALL PATTERN MAY EVOLVE INTO A DIURNAL CONVECTIVE
PATTERN MON-TUE FOR KAUAI/OAHU GIVEN SUFFICIENT AFTERNOON HEATING.
BRIEFLY HEAVY DOWNPOURS OVER LEEWARD SECTIONS MAY OCCUR EACH
AFTERNOON.

GUIDANCE STILL SIGNALS STRENGTHENING HIGH PRESSURE OVER THE ENPAC
NEXT WEEK COINCIDENT WITH ANOTHER DEVELOPING CENTRAL PACIFIC TROUGH.
GLOBAL SOLUTIONS REMAIN IN DECENT AGREEMENT SYNOPTICALLY SUGGESTING
THE RETURN OF AT LEAST LIGHT-MODERATE TRADE FLOW WED-FRI...POSSIBLY
INTO THE WEEKEND.

&&

.AVIATION...
AN APPROACHING FRONT CONTINUES TO PRODUCE MVFR-IFR CONDITIONS OVER
THE WRN PORTION OF THE STATE DUE TO +TSRA/+RA. SOME STORMS MAY BE
SEVERE THROUGH 14/08Z AND PRODUCE LLVL OUTFLOW WINDS OF 30-50KT. THE
REMAINDER OF THE FA E OF OAHU SHOULD SEE MAINLY VFR CONDITIONS WITH
ISOL MVFR-IFR CIGS/VIS WITH ANY ISOLATED STRAY CONVECTION.

SIGMET NOVEMBER REMAINS IN EFFECT OVER THE WESTERN PORTION OF THE
FA FOR WIDESPREAD TSRA. AIRMETS SIERRA AND ZULU REMAIN POSTED FOR MT
OBSC ON KAUAI FOR MT OBSC/ICING. PLEASE SEE THE AVN PRODUCTS FOR
GREATER DETAIL.

&&

.MARINE...
HEAVY RAIN AND TSTORMS WILL REMAIN A THREAT TO THE WESTERN COASTAL
WATERS OVERNIGHT. A SEVERE TSTORM WATCH ENCOMPASSES THE COASTAL
WATERS FROM OAHU WESTWARD THROUGH 8 PM THIS EVENING. NO SMALL CRAFT
ADVISORIES ARE EXPECTED NOT IN THE NEAR FUTURE. ONLY SMALL WNW SWELL
IS EXPECTED THIS WEEKEND...THEN SLIGHTLY LARGER FOR THE SECOND HALF
OF THE COMING WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 6 AM HST SUNDAY FOR KAUAI NIIHAU AND
OAHU.

WIND ADVISORY BIG ISLAND SUMMITS UNTIL 6 AM HST SUNDAY.

&&

PUBLIC/MARINE...DEJESUS
AVIATION...WROE

In the hours before

Special weather statement, Apr 13, 9:42 AM HST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
942 AM HST SAT APR 13 2013

HIZ002>004-132045-
KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
942 AM HST SAT APR 13 2013

A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS KAUAI FROM THE
WEST BY 945 AM HST NEAR BARKING SANDS AND MOVE SLOWLY EASTWARD
THROUGH 1045 AM. STRONG AND GUSTY WINDS AROUND 40 MPH AND FREQUENT
LIGHTNING WILL ACCOMPANY THE LINE.

WROE
Local storm report, Apr 13, 3:21 PM HST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
321 PM HST SAT APR 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FUNNEL CLOUD     MAUNALOA                21.14N 157.21W
04/13/2013                   MAUI               HI   BROADCAST MEDIA

            FUNNEL CLOUD OBSERVED ON MOLOKAI

&&

DWROE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 2:23 PM HSTSpecial Marine WarningHFO82 min
Apr 13, 4:19 PM HSTSpecial Marine WarningHFO116 min
Apr 13, 5:15 PM HSTSpecial Marine WarningHFO60 min

Nearby

High Wind Warnings in Hawaii, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.